Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


A Cautionary tale - please please post
Mar 20, 2006

Hi Dr Bob,

Don't worry - I don't really expect you to reply to this, not because I think you "dodge tough questions" - I've read loads of you forums, and you most certainly don't! (can't believe that guy...), but I see that this is a bit involved.

But if you could post it as a warning to others (esp. those who call you "untruthful") I'd be really grateful - it'd make me feel that at least my stupidity's serving some purpose! Should also show these treatment sceptics what can happen - then hopefully they won't call you "untruthful" ever again (I can't believe that - you rock - I do hope you don't take any notice of that sort of thing).

Anyway, turns out I'm a complete dimwit... I wrote to you on 15th March as was worried because was having bad effects from a blood transfusion. I guess u didn't reply coz it was not broad enough for the forum - or probably a stupid question - sorry if it was!

Well, being a total doofus I tried to ignore the problems (feel free to call me stupidhead at this point, but my doc has said before that fatigue is just an inevitable part of HIV). Of course they got worse - fever's gone up and I started coughing and breathing funny weight has dropped to 87 pounds from 93 a week ago (see - even converted it for you! - I'm 5'2 btw) So yday I figured I'd best go see my doc (eventually) Well, turns out I have PCP - sod it. CD4 has dropped to 160, VL up to 400000.

This makes me feel lower than a George Bush IQ test coz I'm allergic to every antibiotic I've ever taken - ciprofloxacin, penicillin (damn it, how exactly do you spell that?), keflex, erythromycin and, of course, sulfas and trimethroprim (had to be, didn't it?) My doc suggested I to go to hospital for IV pentamidine - is it possible I'm allergic to this too? Is there a chance I can beat it without hospital? (Scared to death of them... I know, it's feeble and absurd). If you have the time to answer, I'd really value ur input b4 I make the decision - I think your advice is always funny, honest and helpful - could do with some of that - don't have ne1 else to ask!

So people, the bottom line warning: I was HIV+. Got anemia, fatigue. Had blood transfusion. Got an infection. Have PCP and yes, that scariest of acronyms, AIDS. Most of this is my own fault for stubbornly trying to ignore it. Now I'm royally screwed because of antibiotic allergies. So... DON'T IGNORE FATIGUE! Even if your doc (or anyone else for that matter...) says it's "part of having HIV."

Well Dr Bob, stay cool - you are one amazing dude. If you want to answer my questions, knock yourself out! (Oh dear gods, please excuse that pun). Otherwise, please please just post this as a warning - if I can stop someone else from getting into this situation, I'd feel slightly less dumb it'd help me now and hopefully others in the future. As soon as I can go back to work, I'll donate to ur charity (regardless of response - I don't want people to think we pay for answers here - it's about so much more than that).

Penny x

Response from Dr. Frascino

Hello Penny,

I just answered a question from you from two days ago related to your blood transfusion. (It often takes me several days to read through all the questions on this and the Safer Sex/Prevention forums.) Unfortunately it seems that my concerns were justified. Sorry to hear about your PCP diagnosis. Should you get IV pentamidine? Yes, absolutely (if you are truly allergic to trimethoprim/sulfa). The other options would be clindamycin plus primaquine or Atovaquone. However, I would opt for IV pentamidine (plus corticosteroids, if your oxygenation is low). Should you try to beat it without a hospital? No. I think with your history, the hospital is the best place for you to be at the moment. Why are you so afraid of hospitals? They are filled with nice folks, like me, all focused on helping you get better!

Thanks for your "cautionary tale." I also absolutely agree with your warning that fatigue must not be ignored! And anyone who says "it's just part of having HIV" is woefully uninformed. Sure, HIV itself can cause some degree of fatigue, but most HIV-related fatigue is multifactorial. A quick read through the archives of this forum should acquaint any skeptics with the common (and even not so common) causes of HIV-related fatigue.

So Penny, hopefully by the time you are reading this, you are tucked snuggly into a hospital bed and have a gaggle of handsome male nurses tending to your every whim as you recuperate. I'm quite confident you'll not only beat this opportunistic infection by working closely with a competent and compassionate HIV specialist, but that many of your other symptoms (fatigue, anemia, etc.) will also dramatically improve as well.

Good luck, Penny. I'm here if you need me. Let's get through this together, OK?

Dr. Bob


Previous
plz plz help me
Next
So long

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement